Alert archive / Montana / High Wind Warnings in 2009

High Wind Warning 7, NWS Great Falls, MT

September 26, 2009

NWS Great Falls, MT issued this high wind warning at Sep 26, 2009, 3:49 AM MDT. It took effect at Sep 26, 2009, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 2009, 3:49 AM MDT (09:49 UTC)
In effect from
Sep 26, 2009, 10:00 AM MDT
Expired
Sep 26, 2009, 9:00 PM MDT
In force
11 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KTFX 260949
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
349 AM MDT SAT SEP 26 2009

MTZ009-261800-
/O.UPG.KTFX.HW.A.0007.090926T1600Z-090927T0300Z/
/O.NEW.KTFX.HW.W.0007.090926T1600Z-090927T0300Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITY OF...BROWNING
349 AM MDT SAT SEP 26 2009

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM
MDT THIS EVENING. THIS REPLACES THE PREVIOUS HIGH WIND WATCH.

STRONG AND GUSTY WINDS ARE EXPECTED ALONG THE NORTHERN ROCKY
MOUNTAIN FRONT...INCLUDING LOGAN PASS AND OTHER FAVORED CANYONS
AND MOUNTAIN PASSES. THIS WILL ALSO AFFECT CURRENT ACTIVE WILDLAND
FIRES ESPECIALLY ALONG AND EAST OF THE CONTINENTAL DIVIDE. EXPECT
SUSTAINED WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 70 MPH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ048-261800-
/O.NEW.KTFX.HW.W.0007.090926T1600Z-090927T0300Z/
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITY OF...CHOTEAU
349 AM MDT SAT SEP 26 2009

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM
MDT THIS EVENING. 

STRONG AND GUSTY WINDS ARE EXPECTED ALONG THE SOUTHERN ROCKY
MOUNTAIN FRONT...WHICH WILL AFFECT CURRENT ACTIVE WILDLAND FIRES
ESPECIALLY ALONG AND EAST OF THE CONTINENTAL DIVIDE. EXPECT
SUSTAINED WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 60 MPH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
2 follow-up statements
000 
WWUS75 KTFX 261736
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1136 AM MDT SAT SEP 26 2009

MTZ009-048-270300-
/O.CON.KTFX.HW.W.0007.000000T0000Z-090927T0300Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CHOTEAU
1136 AM MDT SAT SEP 26 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

SUSTAINED WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 60 MPH WILL
CONTINUE ALONG THE SOUTHERN ROCKY MOUNTAIN FRONT. THESE STRONG AND
GUSTY WINDS WILL AFFECT CURRENT ACTIVE WILDLAND FIRES ESPECIALLY
ALONG AND EAST OF THE CONTINENTAL DIVIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
000 
WWUS75 KTFX 270254
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
854 PM MDT SAT SEP 26 2009

MTZ009-048-270400-
/O.EXP.KTFX.HW.W.0007.000000T0000Z-090927T0300Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CHOTEAU
854 PM MDT SAT SEP 26 2009

...HIGH WIND WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE HIGH WIND WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

WIND GUSTS SHOULD TAPER DOWN BELOW WARNING LEVEL THROUGH THE
EVENING. SUSTAINED WINDS AROUND 15 TO 20 MPH WITH GUSTS TO 40 MPH
MAY CONTINUE ALONG THE ROCKY MOUNTAIN FRONT THROUGH THE NIGHT.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Sep 25, 10:45 PM MDT, 5 hours 4 minutes earlier.

Area forecast discussion, Sep 25, 10:45 PM MDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 PM MDT FRI SEP 25 2009

UPDATED AVIATION SECTION

.DISCUSSION...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE REMAINS IN PLACE OVER THE
REGION THIS EVENING...HOWEVER LATEST WATER VAPOR SATELLITE IMAGERY
SHOWS IT WILL BEGIN TO COLLAPSE AS A STRONG UPPER LEVEL JET AND
ASSOCIATED SHORTWAVE ENERGY IS CURRENTLY MOVING INTO BRITISH
COLUMBIA AND WILL SAG SOUTH INTO THE REGION ON SUNDAY. FOR
TONIGHT...THE UPPER LEVEL RIDGE WILL MAINTAIN MILD AND DRY
CONDITIONS WITH JUST SOME HIGH LEVEL CLOUDINESS INCREASING FROM NW
TO TO SE ACROSS THE AREA. WINDS WILL BECOME MORE SOUTHWEST TO
WESTERLY AS A SURFACE LOW PRESSURE TROUGH DEVELOPS ON THE LEE-SIDE
OF THE ROCKIES IN RESPONSE TO INCREASING WESTERLY FLOW ALOFT.
CURRENT FORECAST IS ON TRACK WITH NO UPDATES PLANNED THIS EVENING.
HOENISCH

&&

.AVIATION...
UPDATED 0445Z.
HIGH PRESSURE ALOFT CONTINUES TO PROVIDE DRY AND WARM CONDITIONS.
SOME HIGH CLOUDS WILL MOVE OVER KCTB AS A CHINOOK ARCH CONTINUES TO
DEVELOP AND MOVE SOUTH. SURFACE WINDS WILL INCREASE AFTER 08Z AS AN
UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. SURFACE WINDS WILL
BECOME VERY STRONG AFTER 18Z ACROSS THE AREA. VFR CONDITIONS PREVAIL.

&&

.FIRE WEATHER...
A WEATHER SYSTEM WILL BREAK DOWN THE UPPER LEVEL RIDGE OF HIGH
PRESSURE OVER THE REGION ON SATURDAY. THIS WILL BRING A
SIGNIFICANT INCREASE IN WINDS ALOFT WITH VERY WINDY CONDITIONS
OVER A GOOD PORTION OF NORTHERN AND CENTRAL MONTANA SATURDAY
AFTERNOON AND EVENING BEFORE A STRONGER COLD FRONT ARRIVES
SATURDAY NIGHT. THE WARM AND DRY CONDITIONS COMBINED WITH
STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS...SO
WILL HAVE UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING
FOR SATURDAY AFTERNOON AND EVENING. MPJ/HOENISCH

&&

.PREV DISCUSSION...
/ISSUED 540 PM MDT FRI SEP 25 2009/

TONIGHT THROUGH SUNDAY...FLOW ALOFT CONTINUES TO INCREASE AND
VEER TO THE NORTHWEST AS A STRONG UPPER LEVEL JET PUSHES INTO
BRITISH COLUMBIA. STILL EXPECTING GENERALLY QUIET WEATHER ACROSS
MY FORECAST AREA TONIGHT BUT SURFACE AND MID LEVEL WINDS WILL BE
INCREASING ACROSS THE REGION BY EARLY SATURDAY MORNING. BY MID-DAY
SATURDAY AM EXPECTING WIDESPREAD WINDY AND WARM CONDITIONS ACROSS
THE REGION ALONG WITH VERY DRY CONDITIONS. HAVE ISSUED A RED FLAG
WARNING FOR ALL FIRE WEATHER ZONES FROM NOON THROUGH MIDNIGHT.
WINDS IN THE HIGHER ELEVATIONS OF THE NORTHERN ROCKY MOUNTAIN
FRONT AND GLACIER NATIONAL PARK COULD EXCEED WARNING CRITERIA SO
HAVE ALSO ISSUED A HIGH WIND WATCH FOR SATURDAY MORNING THROUGH
EVENING FOR ELEVATIONS ABOVE 6000 FEET INCLUDING LOGAN PASS AND
THE HIGHER REACHES OF GOING TO THE SUN ROAD. A SURFACE COLD FRONT
WILL PUSH SOUTH THROUGH NORTH CENTRAL MONTANA SATURDAY NIGHT FOR A
SLIGHT CHANCE OF MORNING SHOWERS NEAR THE CANADIAN BORDER.
REMAINDER OF SUNDAY SHOULD SEE MOSTLY CLEAR TO PARTLY CLOUDY SKIES
WITH BREEZY NORTH WINDS AND COOL TEMPERATURES. MPJ

SUNDAY NIGHT THROUGH WEDNESDAY...MIDTERM FORECAST PERIOD WILL START
OUT FAIRLY QUIET BUT BECOME QUITE ACTIVE EARLY NEXT WEEK.  UPPER
LEVEL RIDGE AXIS MOVES THRU CENTRAL MT LATE SUN/EARLY MON AND WELL
INTO ERN MT BY MON EVE...PRODUCING DRY CONDITIONS WITH TEMPERATURES
WELL ABOVE NORMAL ON MON AFTN.  AS THE RIDGE SLIDES
DOWNSTREAM...FOCUS SHIFTS TO DEEP COLD UPPER LEVEL TROF COMING
ASHORE ALONG THE WA/OR COAST.  GFS AND EUROPEAN MODELS IN REASONABLY
GOOD AGREEMENT ON THE PROGRESSION OF THE SYSTEM INTO THE NRN ROCKIES
ON TUES BUT BEGIN TO SEE MARKED TIMING AND PRECIPITATION COVERAGE
DIFFERENCES WITH GFS PUSHING THE SYSTEM MORE QUICKLY EASTWARD AND
GENERATING PRECIP THAT IS MORE SPOTTY THAN THE CURRENT EUROPEAN
MODEL SOLUTION.  DESPITE THOSE DIFFERENCES...THE MODELS STRONGLY
CONCUR ON ONE KEY POINT...THAT SIGNIFICANTLY COLDER AIR WILL ARRIVE
ABOUT MIDDAY TUES WHEN A SHARP COLD FRONT AND ACCOMPANYING PACIFIC
MOISTURE FIELD PLUNGES SOUTHWARD ACROSS THE STATE.  THE FRONT WILL
HELP CREATE ENHANCED INSTABILITY AND RAPID LOWERING OF SNOW
LEVELS...LEADING TO A BROAD MIX OF PRECIP TYPES FROM RAINSHOWERS AND
THUNDERSTORMS AHEAD OF THE FRONT TO RAIN/SNOW MIX BELOW 5000 FT AND
WIDESPREAD SNOWSHOWERS OVER HIGHER TERRAIN BEHIND THE FRONT FROM
TUES AFTN THRU MIDDAY WED.  TOO EARLY TO MAKE A CALL ON
ACCUMULATIONS BUT A FEW INCHES AT ELEVATIONS ABOVE 6000 FT ARE
CERTAINLY POSSIBLE.  TEMPERATURES WILL NOSEDIVE AS THE FRONT PASSES
THROUGH THE REGION WITH HIGHS ONLY IN THE MID 40S TO LOW 50S BY
WED. WARANAUSKAS

THURSDAY THROUGH FRIDAY...MODELS ARE IN ROUGH AGREEMENT DURING THIS
PERIOD. HOWEVER...THE GFS IS FASTER BY ABOUT 12 TO 24 HOURS IN
MOVING A DEEP UPPER LEVEL LOW PRESSURE FROM SOUTHERN WYOMING EAST
INTO THE MIDWEST. A BLENDED SOLUTION WOULD MOVE THE TROUGH AXIS EAST
OF THE REGION THURSDAY AFTERNOON OR EVENING. AS THE TROUGH MOVES
EAST...PRECIPITATION WILL DIMINISH OVER MANY AREAS AS WEAK RIDGING
MOVES INTO WESTERN MONTANA. DISTURBANCES QUICKLY FLATTEN THE RIDGE
LEAVING A PROBLEMATIC NORTHWESTELY FLOW ALOFT...FOR AN UNSETTLED
PERIOD. DOWNSLOPE WINDS SHOULD KEEP THE PRECIPITATION IN CHECK WITH
ONLY A SLIGHT CHANCE OF SNOW...RAIN OR MIXED SHOWERS. SNOW LEVEL
WILL BOTTOM OUT EARLY THURSDAY AT 3000 TO 4000 FEET. BEHIND THE
RIDGE TEMPERATURES WILL BEGIN TO GRADUALLY MODERATE WITH SNOW LEVELS
BEGINNING TO RISE.  EK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  83  42  62 /   0   0   0   0
CTB  48  79  36  60 /   0   0  10  10
HLN  50  84  46  69 /   0   0   0   0
BZN  44  88  42  72 /   0   0   0   0
WEY  30  78  31  67 /   0   0   0   0
DLN  45  81  42  70 /   0   0   0   0
HVR  45  85  39  61 /   0   0  10  10
LWT  47  84  41  58 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY
NIGHT FOR MTZ112>118.

HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
FOR MTZ009.

&&

SHORT TERM...HOENISCH/MPJ
LONG TERM...WARANAUSKAS/EK
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 25, 8:40 AM MDT, 19 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
840 AM MDT FRI SEP 25 2009

MTZ008>015-044>055-261000-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
840 AM MDT FRI SEP 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THROUGH TONIGHT IS
LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WARM...WINDY AND DRY CONDITIONS WILL PREVAIL ACROSS THE REGION ON
SATURDAY CAUSING CRITICAL FIRE WEATHER CONDITIONS. A FIRE WEATHER
WATCH HAS BEEN ISSUED FOR ALL OF SOUTHWEST AND NORTH CENTRAL MONTANA
FOR SATURDAY AFTERNOON AND EVENING.

SIGNIFICANTLY COLDER AIR WILL ARRIVE ON TUESDAY WHEN A COLD FRONT
PLUNGES SOUTHWARD ACROSS THE STATE. LOWERING SNOW LEVELS WILL LEAD
TO A BROAD MIX OF PRECIPITATION TYPES RANGING FROM RAIN SHOWERS AND
THUNDERSTORMS AHEAD OF THE FRONT TO A MIX OF RAIN AND SNOW FOR
ELEVATIONS BELOW 5000 FEET WITH WIDESPREAD SNOW AT HIGHER ELEVATIONS
BEHIND THE FRONT FROM TUESDAY AFTERNOON THROUGH MID DAY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Warnings in Montana, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.